Maryland, 2016

High Wind in Maryland, January 23, 2016

January 23, 2016 · NWS AKQ · 3 events in 3 counties and zones

Strong Low Pressure moving from the Southeast United States northeast and off the Mid Atlantic Coast produced very strong wind gusts across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong Low Pressure moving from the Southeast United States northeast and off the Mid Atlantic Coast produced very strong wind gusts across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 23, 1:20 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 23, 1:20 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
120 AM EST SAT JAN 23 2016

.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL AFFECT THE REGION THROUGH TONIGHT.
HIGH PRESSURE SLOWLY BUILDS IN FROM THE WEST SUNDAY THROUGH
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE...
ADVISORY FOR VA ERN SHORE AND WORCESTER MD HAVE BEEN ALLOWED TO
EXPIRE AS TEMPERATURES HAVE RISEN WELL ABOVE FREEZING.

PREVIOUS DISCUSSION...
HAVE UPDATED THE FORECAST IN THE NEAR TERM TO EXTEND WINTER WX
ADVISORIES THROUGH 10 PM/03Z ACRS PORTIONS OF SE VA FROM THE
PENINSULA DOWN THROUGH INTERIOR SE VA AND THE VA ERN SHORE ON UP
TO WORCESTER MD. TEMPERATURES IN THESE AREAS ARE GENLY STILL IN
THE UPPER 20S/AROUND 30F...AND WILL TAKE A FEW MORE HRS TO RISE
ABOVE FREEZING. IN THESE ADSY ZONES...PTYPE IS SNOW FROM ACCOMACK
VA N TO WORCESTER MD...AND IP/ZR FARTHER SOUTH. EXPECT ALL OF THIS
TO GRADUALLY TRANSITION TO RAIN OVER THE NEXT FEW HRS (EARLIEST
RIGHT ALONG THE WATER AT PLACES LIKE HAMPTON).

LOOKING AT (CC DUAL POL PRODUCT) AND MATCHING WITH SPOTTER
REPORTS...MIX TO SLEET LINE NOW PUSHING N OF I-64 INTO NORTHERN
HENRICO...AND LATEST RAP13 GUIDANCE CONTS TO PUSH THAT RGN (AND
0C 85 TEMP LINE) INTO NORTHERN PORTIONS OF CNTRL VA THROUGH THE
EVENING. MADE SOME CHANGES TO LOWER SNOW ACCUMULATIONS A BIT MORE DUE
TO THE MIXING...WITH MUCH OF THE CWA ONLY SEEING AN ADDITIONAL
1-3" OF SNOW/SLEET OVERNIGHT...ALTHOUGH MUCH HIGHER SNOW AMTS
STILL ACRS THE FAR N. THROUGH 630 PM...SNOW AMTS HAVE GENLY
AVERAGED 4-7" ACRS METRO RICHMOND AND SOUTH CENTRAL VA...AND 2-4"
OVER SE VA. THERE WILL CONT TO BE ADDITIONAL BANDS OF MDT TO HVY
PCPN THIS EVE BEFORE DRYSLOT LWRG INTENSITIES SIGNIFICANTLY OVRNGT
FM SW TO NE...ESP ALG-E OF I 95. HAVE PLAYED UP ICE ACCUMS ACRS
SRN AND INTERIOR ERN/SE VA THIS EVE AS TEMPS RMN AOB 32 LONGER
THAN EARLIER ANTICIPATED. LATEST SNOW TOTAL GRAPHIC WILL BE FOR
ADDITIONAL SNOW ACCUMS TONIGHT/SAT/SAT NIGHT AND WILL NOT INCLUDE
WHAT HAS OCCURRED SO FAR.

MDT/HVY RA XPCD ERN PORTION OVRNGT...AS WNDS INCRS FM THE NE (W/
CSTL STORM DEVELOPING INVOF CSTL FNT INVOF ERN NC BEGINS TRACKING
NE TWD VA CAPES LT TNGT). TEMPS RISE MOST PLACES OVRNGT...MOST
SUBSTANTIAL E AND SE PORTIONS OF FA. RMNG BLO 32 FOR MOST OF THE
PIEDMONT (AREAS W OF I95) WHERE CONTINUATION OF SN XPCD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
SFC LO PRES CONTS TO INTENSIFY NR THE DELMARVA SAT (ONLY TRACKING
SLO NNE) AS UPR LVL SYS TRACKS THROUGH NC/SRN VA. BULK OF PRELIM
PCPN WILL HAVE PUSHED NNW OF FA BY SAT MRNG. XPCG CONSIDERABLE
BACKLASH MOISTURE TO SPREAD OVR THE FA FM THE WNW AS UPR LVL SYS
REACHES THE CST IN THE AFTN...FORCING GENERALLY WK BUT ENOUGH TO
SUPPORT ADDITIONAL ACCUMS OF UP TO A FEW INCHES AS P-TYPE
TRANSITIONS W-E TO SN (IN THE AFTN/EVE). HAVE NUDGED ACCUMS UP A
BIT FOR AREAS N AND NE OF RIC AS WRN PORTION OF DEFORMATION ZONE
PIVOTS OVR THAT RGN. NNE WNDS WILL BE GUSTY TO 30-40 MPH
INLAND...35-60 MPH ERN PORTION/NR THE CST. HI TEMPS NR 30F W...TO
L40S E (THOUGH READINGS MAY FALL IN THE AFTN).

CONTD BREEZY/WINDY SAT NGT W/ CHC POPS INLAND...LIKELY NR THE CST
(FOR ADDITIONAL SN OR SNSH). RAPID CLEARING SUN MRNG/MIDDAY AS
WNDS ARE SLO TO SUBSIDE W/ STM FINALLY PULLING WELL E AWAY FM THE
CST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WILL GO CLOSER TO THE 12Z GFS FOR THE EXTENDED PERIOD. HI PRES
RIGHT OVR THE MID ATLC REGION MON MORNG...WILL SLIDE OUT TO SEA
FOR MON NGT INTO TUE MORNG...AS A COLD FRONT APPROACHES FM THE W.
THAT COLD FRONT WILL PUSH ACRS THE AREA AND AND JUST OFF THE CST
TUE AFTN INTO WED MORNG...BRINGING A CHC FOR RAIN OR RAIN SHOWERS.
THE FRONT WILL THEN GRADUALLY SHIFT FARTHER OUT TO SEA WED AFTN
INTO WED NGT...AS LO PRES LIFTS NE INTO THE NRN ATLC. THIS WILL
KEEP SLGT TO SML CHC FOR RAIN OVR SE VA AND NE NC DURING THIS
PERIOD. HI PRES BLDS OVR THE AREA AND OFFSHR THU INTO THU
NGT...THEN A QUICK MOVING WARM FRONT AND COLD FRONT SWING THRU THE
REGION ON FRI BRINGING A SLGT OR SML CHC OF RAIN SHOWERS.

MAX TEMPS WILL BE IN THE 40S MON...IN THE MID 40S TO MID 50S
TUE...IN THE UPR 30S TO MID 40S WED AND THU...AND IN THE 40S FRI.
MIN TEMPS WILL BE IN THE 30S TUE MORNG...RANGE FM THE UPR 20S TO
LWR 40S WED MORNG...RANGE FM THE UPR TEENS TO MID 30S THU
MORNG...AND RANGE FM THE MID 20S TO MID 30S.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
RAPIDLY CHANGING WX CONDITIONS ACROSS ALL TAF SITES ERLY THIS
MORNING AS CENTER OF DEEPING LOW NOW MOVING ACROSS THE NRN OUTER
BANKS AND IS PROGGED TO MOVE NE IVOF THE DELMARVA PENINSULA THRU
THE OVERNIGHT HRS. IFR CONDITIONS AT ALL TAF SITES WITH RAIN NOW
THE PREDOMINATE PCPN TYPE ALONG THE COAST WITH SN/PL AT RIC.
GUSTY E-NE WINDS AT 25-40 KTS AHEAD OF THE LOW BECOME N-NW BEHING
IT AT 20-35 KTS.

DRY SLOT NOTED BEHIND THE LOW WILL LIKELY END PCPN FOR SVRL HRS
THIS MORNING XPCT AT SBY WHERE RAIN WILL CONT. FOG ALONG WITH IFR
STRATUS CONTS. CAA ON BACK SIDE OF THE LOW WILL EVENTUALLY CHANGE
THE PCPN BACK TO LGHT SNOW THIS AFTRN AS MSTR WRAPS ARND THE
DEPARTING LOW. GUSTY N-NW WNDS BTWN 25-35 KTS PROGGED AS WELL.

SFC LOW WILL BE SLOW TO PULL AWAY TO THE NE TONITE...AS THE UPR
LOW SLIDES OVER THE AREA. THIS WILL KEEP MVFR TO IFR CEILINGS IN
PLACE...BUT WITH THE PCPN MUCH LIGHTER VSBYS WILL BE IMPROVED.
HIGH PRES AND VFR CONDS WILL RETURN FOR SUN AND MON.

&&

.MARINE...
STORM AND GALE WARNINGS THAT WERE IN PLACE HAVE BEEN EXTENDED UNTIL
09Z SUNDAY MORNING. MODELS INDICATE A LITTLE LESS WIND THAN
PREVIOUSLY FORECAST WITH THE NORTHEAST WINDS OVERNIGHT THROUGH
SATURDAY MORNING. LOW PRESSURE DEVELOPING OVER THE EASTERN CAROLINAS
MOVES TO JUST OFF THE SE VA COAST SATURDAY MORNING. WINDS DIMINISH
AT THIS POINT. WINDS INCREASE ON THE BACKSIDE OF THE LOW LATE
SATURDAY AND SATURDAY NIGHT WITH MOST AREAS RECEIVING THEIR HIGHEST
WINDS OF THE EVENT AT THIS POINT. WINDS OF 35 TO 50 KNOTS WITH GUSTS
TO 50 TO 60 KNOTS ARE EXPECTED IN THE BAY AND COASTAL WATERS WHERE
THE STORM WARNINGS ARE IN EFFECT. THE REST OF THE WATERS HAVE GALE
WARNINGS. FOLLOWED CLOSE TO GFS WITH THE LOCATION OF THE SURFACE LOW
AS IT MOVES TO THE NORTHEAST.

CURRENTLY GALE WARNINGS CONTINUE FOR THE NC COASTAL WATERS. WINDS
ARE FORECAST TO STORM FORCE SATURDAY NIGHT BUT HELD OFF ON ISSUING
A STORM WARNING FOR THIS EVENT. WILL UPDATE AS NEEDED.

WINDS DIMINISH SUNDAY. HEADLINES WILL NEED TO BE LOWERED TO GALE OR
SCA SUNDAY. WINDS DIMINISH BELOW SCA BY EARLY SUNDAY EVENING.

SEAS THAT INCREASE TO 12 TO 20 FT IN THE COASTAL WATERS WILL BE SLOW
TO SUBSIDE. SCA FOR SEAS WILL LIKELY BE NEEDED THROUGH MONDAY
AFTERNOON.

SCA MAY BE NEEDED NORTHERN PORTIONS OF THE WATERS FOR SW WINDS ON
TUESDAY.

&&

.TIDES/COASTAL FLOODING...
VERY STRONG N/NE WINDS OVER THE PAST FEW HRS HAS PUSHED DEPARTURES
IN EXCESS OF 3 FT ACRS SOME SITES IN THE LOWER BAY AND OCEAN SIDE OF
THE ERN SHORE. WHILE WINDS ARE EXPECTED TO SHIFT TO THE NW BEFORE
THE UPCOMING MORNING TIDE CYCLE...EVEN IF THE DEPARTURES DROP OFF
A BIT...PORTIONS OF HAMPTON ROADS AND NORTHAMPTON COUNTY WOULD
STILL REACH MODERATE FLOODING. THEREFORE...UPGRADED THESE
LOCATIONS TO A COASTAL FLOOD WRNG. WILL MAINTAIN A COASTAL FLOOD
WARNING FOR WORCESTER MD AND ACCOMACK VA ON THE EASTERN
SHORE...FOR OCEAN SIDE TO COVER MODERATE FLOODING FOR THE NEXT 3
HIGH TIDES SAT AM/SAT PM/EARLY SUN AM.

ELSEWHERE FARTHER UP THE JAMES HAVE MAINTAINED THE ADSY BUT DID
NOT UPGRADE (THINKING HERE IS THAT AS WINDS SHIFT TO THE NW...THE
DEPARTURES FARTHER UP THE RIVER WILL NOT BE AS GREAT). ALSO ADDED
AREAS ALONG THE YORK AND MIDDLE PENINSULA ZONES FOR THE UPCOMING
HIGH TIDE CYCLE THIS MORNING (ADDITIONAL ADVISORIES POSSIBLY
NEEDED).

SEAS TO BUILD TO 10-12 FT SOUTH TO AS HIGH AS 14 TO 18 FT ACRS
THE NRN CSTL WTRS. BEACH AND GENERAL SHORELINE EROSION CAN BE
EXPECTED...ESPLY FM CHES BAY NWD ALONG THE ATLC CST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 10 AM EST SUNDAY FOR MDZ021.
     HIGH WIND WARNING UNTIL 4 AM EST SUNDAY FOR MDZ024-025.
     COASTAL FLOOD WARNING UNTIL NOON EST SUNDAY FOR MDZ024-025.
     WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR MDZ022-023.
NC...WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR NCZ102.
VA...WINTER STORM WARNING UNTIL 10 AM EST SUNDAY FOR VAZ048-061-062-
     064-509>511.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     VAZ084-086-089-090-093-523>525.
     WIND ADVISORY UNTIL 4 AM EST SUNDAY FOR VAZ084-086-093-095>098-
     523>525.
     COASTAL FLOOD WARNING UNTIL 2 PM EST THIS AFTERNOON FOR
     VAZ095>098.
     HIGH WIND WARNING UNTIL 4 AM EST SUNDAY FOR VAZ099-100.
     COASTAL FLOOD WARNING UNTIL NOON EST SUNDAY FOR VAZ099-100.
     WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR VAZ060-065>069-
     075>083-085-512>522.
MARINE...STORM WARNING UNTIL 4 AM EST SUNDAY FOR ANZ630>632-634-638-650-
     652-654-656.
     GALE WARNING UNTIL 4 AM EST SUNDAY FOR ANZ633-635>637-658.

&&

SYNOPSIS...AJZ
NEAR TERM...LKB
SHORT TERM...AJZ/ALB
LONG TERM...TMG
AVIATION...MPR
MARINE...LSA
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jan 23, 1:16 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 AM EST SAT JAN 23 2016

MDZ022-023-VAZ060-065>068-077>083-085-513-514-516-518-520-522-240630-
WICOMICO-SOMERSET-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-EASTERN HENRICO-EASTERN KING WILLIAM-
EASTERN KING AND QUEEN-EASTERN ESSEX-
116 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ090-240630-
JAMES CITY-
116 AM EST SAT JAN 23 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PENINSULA OF SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-240630-
DORCHESTER-
116 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>014-030-VAZ087-088-092-240630-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-GREENSVILLE-SUSSEX-SOUTHAMPTON-
116 AM EST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

SLUSH COVERED ROADS COULD RE-FREEZE LATE TONIGHT AS TEMPERATURES
FALL BELOW 32 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW IS EXPECTED SATURDAY WITH AN ADDITIONAL 1 TO 2 INCHES
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-086-093-523>525-240630-
GLOUCESTER-MATHEWS-ISLE OF WIGHT-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
116 AM EST SAT JAN 23 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ089-240630-
SURRY-
116 AM EST SAT JAN 23 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ096-240630-
SUFFOLK-
116 AM EST SAT JAN 23 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-061-062-064-509>511-240630-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-
116 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ069-075-076-512-515-517-519-521-240630-
POWHATAN-WESTMORELAND-RICHMOND-EASTERN HANOVER-WESTERN HENRICO-
WESTERN KING WILLIAM-WESTERN KING AND QUEEN-WESTERN ESSEX-
116 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-240630-
INLAND WORCESTER-MARYLAND BEACHES-
116 AM EST SAT JAN 23 2016

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-097-098-240630-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
116 AM EST SAT JAN 23 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-031-032-240630-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
116 AM EST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW IS EXPECTED SATURDAY WITH AN ACCUMULATION OF AROUND ONE
INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-240630-
OUTER BANKS CURRITUCK-
116 AM EST SAT JAN 23 2016

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-240630-
ACCOMACK-NORTHAMPTON VA-
116 AM EST SAT JAN 23 2016

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 22, 9:23 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
923 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     SNOW             1 WSW CHICKAHOMINY HAVE 37.37N  76.91W
01/22/2016  M2.5 INCH        JAMES CITY         VA   AMATEUR RADIO

0845 PM     SNOW             KENWOOD                 37.28N  77.32W
01/22/2016  M5.7 INCH        CITY OF HOPEWELL   VA   AMATEUR RADIO

&&

EVENT NUMBER AKQ1600092 AKQ1600093

JM
Local storm report, Jan 22, 9:35 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             1 ESE WEDGEWOOD FARMS   37.12N  77.37W
01/22/2016  M5.0 INCH        PRINCE GEORGE      VA   NWS EMPLOYEE

&&

EVENT NUMBER AKQ1600049

JM
Local storm report, Jan 22, 9:38 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
938 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             1 SE BOULEVARD HEIGHTS  37.28N  77.39W
01/22/2016  M5.0 INCH        CITY OF COLONIAL H VA   NWS EMPLOYEE

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER AKQ1600057

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Maryland Beaches

When
January 23, 3:05 AM EST
Where
Maryland Beaches forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Wind gust of 51 knots (59 mph) was measured at OXB.

High Wind, Wicomico

When
January 23, 3:48 AM EST
Where
Wicomico forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.369, -75.631 (the zone’s center; the record gives no point)

Wind gust of 50 knots (58 mph) was measured at SBY.

High Wind, Inland Worcester

When
January 23, 4:24 AM EST
Where
Inland Worcester forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Wind gust of 53 knots (61 mph) was measured at Mumford Landing.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616055, 616057, 616056.